Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Wiped out
Jul 20, 2004

Dear Dr. Bob: I really enjoy your advice want to now ask for some for myself. I have been on meds for 10 years. I have never had great results number-wise. However, I have also never been hospitalized. My last labs were T's about 120 and VL about 80k. I take my meds on time, every time. The VL is about were it always is, but my T's have been coming down for a while. They have never been higher than 350. (I have done all the genotypes and that stuff). I am on Kaletra, Norvir, Viread, 3TC amd Videx EC. It is a bunch of pills a day. I also take neurotin(8 pills a day), and other things for side effects.

My question is that I seem to be getting progressively more tired. I know I am taking a ton of meds, so I realize that is probably causing some of my fatigue. Also, as you can imagine, my workouts seem less and less intenese and I know I am losing some muscle mass.

Is there any thing my Dr should be looking for? Maybe I just need a pep talk.

Thanks

Response from Dr. Frascino

Hi,

I'm not sure you need a "pep talk" as much as you just need some "pep!" Are you seeing an HIV/AIDS specialist? If not, you should be. I'm concerned that your VL has remained persistently elevated and your T-cells "have been coming down for a while." Resistance tests are certainly warranted. In folks that have been positive for a long time and taken multiple meds, I find the phenotype more helpful than the genotype, if you can't have both types of tests run simultaneously. I also wonder a bit about your current drug regimen. Kaletra has a small dose of Norvir (which acts as a pharmacologic booster to the lopinavir) in it already. Are you taking additional Norvir as well? There are also some dosing issues involved with taking Viread and Videx EC (Viread increases videx blood levels 40-60%). Also, with T-cells below 200, you should also be on some type of PCP prophylaxis (like Bactrim DS).

Regarding your fatigue, there are many potential causes that should be evaluated, including:

1. anemia

2. Hormonal imbalances (low testosterone, low thyroid, adrenal insufficiency, etc.)

3. unrecognized infections

4. drug side effects

5. psychological causes

Review the archives of this forum for a full discussion of these and other common energy zappers. I should also mention even your Neurontin may cause fatigue.

I think your entire treatment regimen could use a thorough review and perhaps even a second opinion.

Write back anytime! Good luck. I hope you are soon pepped-up! Dr. Bob


Previous
New Symptom
Next
Are High Fevers (103+) Normal?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement